Citation: Spicerack-F. "Not Thrilling, But Nice: An Experience with Diphenhydramine (exp33729)". Erowid.org. Nov 14, 2006. erowid.org/exp/33729
For the past two days I have spent the better part of my waking hours on diphenhydramine, and I enjoyed almost every minute of it. The more I read about its dangers, the more that worries me.
I had never used diphenhydramine before except as a sleep aid in the recommended dose. I wasn't using any other drug at the time, except caffeinated soft drinks with meals, and my usual quota of cigarettes.
What follows is adapted from the notes I took at the time:
Took 5 Maximum Strength Sominex -- at 50mg diphenhydramine to a caplet, that's 250mg in all. I may take more in an hour. I'm going to go out for a smoke.
I'm watching a movie on TV. No noticeable effects yet.
Slight loss of balance (I may be imagining it): I stood up and found myself lurching sideways.
I've taken another 250mg.
A slight, almost imperceptible sensation of warmth in my abdomen; I also feel definitely light-headed.
Light-headedness is more pronounced. I am only slightly drowsy. The experience so far is comparable to a 1st-plateau DXM trip or a mild drunk.
My pulse is normal, but weak. I feel slightly warm.
The drowsiness is delicious. Only, I keep *almost* falling asleep, then snapping out of it with a start.
I just heard three computer-like beeps, one long and two short. I think it is an hallucination; there isn't anything in this room that normally beeps.
I know I should not by lying down, but I am anyway. I'm trying not to fall asleep, though.
My legs feel as though they were about to cramp up.
It's getting harder and harder to stay awake.
My stomach is uncomfortable. Not painful, and not exactly nauseous, but *uncomfortable*. The rest of my body feels the same way, though not as bad; still, I can't find a comfortable postion to lie in.
And sure enough, I let myself sleep -- a long, dead, heavy sleep, but surprisingly refreshing.
I'm trying this again: 5 left-over Sominex and 8 store-brand softgels of the same potency, 750mg in all.
No noticeable effects yet.
Still no noticeable effects. Perhaps I should have taken it on an empty stomach.
I'm feeling *something* now -- a kind of wooziness. I'm going to take one more softgel.
I've taken yet another softgel, bringing the total to 750mg. Effects are obvious now, but disappointingly mild.
This has been happening for a while: any sudden noise makes me tense up. *Any* sudden noise, from the elevator bell to people laughing on TV.
I keep hearing little tapping and clicking noises. I do not know if they are real or not, but they still make me shudder involuntarily.
My hands are *light*. It's rather the same sensation you get when you pick up a cup you think is full, only to jerk it two feet in the air because it was empty, after all.
About an hour ago I was sitting, smoking, out in front of the dorm and suddenly I smelled pot. It was only for a moment, though, and there was nobody around and no apparent source for the smell.
I decided to walk to the computer lab. As I was walking, I saw several people standing in the distance. (It occured to me that they might be the pot smokers.) As I came closer, they disappeared, leaving only one. He was standing behind some shrubbery, so I could only see his head and shoulders.
As I came closer still, the man's head disappeared and in its place there was a white folding chair standing on top of an outdoor table.
I'm back in my room now. The effects have largely worn off, though cottonmouth, and a kind of tired feeling in my muscles, persist.
One thing I forgot to mention, but probably should: this stuff has been playing havoc with my memory. I'd be in the middle of a train of thought, and suddenly my mind would go blank -- leaving me wondering what I had been thinking about only a few seconds before.
I fell asleep shortly after that last entry, and woke up about half an hour ago. I have 300mg left, which I've decided to go ahead and take.
It kicked in while I was eating supper about 15 minutes ago.
For 'only' 300mg, this is surprisingly strong -- it almost feels stronger than the 750mg last night. My head and limbs feel light, as they did before, and I have the sensation of something thick and heavy wrapped around the top of my head.
My memory is going again, too.
Effects held steady, neither increasing nor decreasing, until shortly before 8. Then they tapered off very quickly, and now I feel no more than the slightest intoxication.
Of course, I frittered the experience away watching TV. When will I learn?
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.